Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 2017, 8:13 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 6, 2017, 9:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:23 PM EDT | TSTM WND GST 71 | Greenville, NC | |
| Jul 6, 8:30 PM EDT | TSTM WND GST 56 | Greenville, NC | |
| Jul 6, 8:55 PM EDT | TSTM WND DMG | 2 Se Old Ford, NC | BEAUFORT COUNTY D.O.T. REPORTED A TREE DOWN ACROSS CALF BRANCH ROAD. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1726 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
839
WUUS52 KMHX 070013
SVRMHX
NCC013-117-147-070115-
/O.NEW.KMHX.SV.W.0027.170707T0013Z-170707T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
813 PM EDT THU JUL 6 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Central Pitt County in eastern North Carolina...
Southeastern Martin County in eastern North Carolina...
Northwestern Beaufort County in eastern North Carolina...
* Until 915 PM EDT
* At 813 PM EDT, a severe thunderstorm was located over Greenville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenville, Washington, Winterville, River Road, Pinetown, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen
Stadium, Chocowinity, Washington Park, Grimesland and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3550 7747 3565 7751 3583 7691 3551 7681
TIME...MOT...LOC 0013Z 252DEG 28KT 3559 7740
HAIL...1.00IN
WIND...60MPH
$$
Heden2 follow-up statements
853
WWUS52 KMHX 070045
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
845 PM EDT THU JUL 6 2017
NCC013-117-147-070115-
/O.CON.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Pitt NC-Martin NC-Beaufort NC-
845 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...
At 845 PM EDT, a severe thunderstorm was located 8 miles northwest
of Washington, moving east at 40 mph. A 56 MPH wind gust was
reported with this storm when it moved through the Greenville
Airport.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, River Road, Pinetown, Chocowinity, Washington Park and
Grimesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3551 7681 3550 7724 3571 7730 3583 7691
TIME...MOT...LOC 0045Z 252DEG 34KT 3567 7711
HAIL...1.00IN
WIND...60MPH
$$
Heden828
WWUS52 KMHX 070106
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
906 PM EDT THU JUL 6 2017
NCC147-070115-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Pitt NC-
906 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3560 7709 3575 7711 3578 7690 3562 7684
TIME...MOT...LOC 0105Z 260DEG 39KT 3569 7693
$$
NCC013-117-070115-
/O.CON.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Martin NC-Beaufort NC-
906 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...
At 905 PM EDT, a severe thunderstorm was located near Pinetown, or
11 miles northeast of Washington, moving east at 45 mph. This storm
has produced a 71 MPH wind gust near Greenville.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Martin and northwestern Beaufort Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3560 7709 3575 7711 3578 7690 3562 7684
TIME...MOT...LOC 0105Z 260DEG 39KT 3569 7693
HAIL...1.00IN
WIND...60MPH
$$
HedenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 6, 6:30 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EDT Thu Jul 6 2017
.SYNOPSIS...
Bermuda high pressure will remain anchored offshore through
Friday with a weak surface trough over central North Carolina.
A weak cold front will approach from the west Saturday, then
stall and dissipate along the coast Monday into Tuesday.
&&
.NEAR TERM /Tonight/...
As of 630 PM Thu...Only change to fine tune pop trends through
the evening. Have lowered pops early this eve as the isolated
sea breeze activity has all but dissipated. Additional isolated
storms may encroach on the coastal plain counties after 9pm so
have indicated a 20 pop for the western zones around this time,
then speading east to the coast later this evening, though all
areas should become dry after 06Z with loss of heating.
Previous discussion...As of 330 pm Thursday...The latest sfc
analysis is showing the frontal boundary over the SE region of
VA, meanwhile a sfc trough over central NC. Today has been a
very warm and moist day with PW around 2.oo inches. The area can
still develop an isolated to scattered showers/thunderstorms
along the seabreeze as moderate instability and differential
heating is at its peak. Any showers/isolated thunderstorm may
produce locally heavy downpours.
If any showers/thunderstorm develop late afternoon, expect them to
diminish with the loss of surface heating, but there will be another
round of showers and thunderstorms as a shortwave moves into the
Appalachians. Hi-res models are showing the shortwave energy
interacting with the sfc trough, producing additional QPF moving
from West to East this evening. Most of the showers/thunderstorms
should diminish before midnight and remain dry overnight. At the
same time as this shortwave moves into the region, an area of low
pressure will lift north and west of our forecast area (crossing the
Mid-Atlantic region) will cause the pressure gradient to tighten.
Expect SW winds around 10 mph inland overnight to 15-25 mph along
the coast... this will inhibit any fog development overnight. Expect
another mild night with overnight lows in the mid/upper 70s inland
to near 80 along the coast.
&&
.SHORT TERM /FRIDAY/...
As of 330 PM Thursday... Friday morning will start out dry, but
by the afternoon expect scattered showers and thunderstorms to
develop as a shortwave approaches the area from the west. there
will be good instability across Eastern NC with CAPE values
exceeding 3000 J/KG, lift index around -8C and 0-6km shear 20-25
knots, plus with decent upper level support may lead to more
organized thunderstorms with possible linear lines. This can
cause some gusty damaging winds and heavy downpours as precip
values will be around 2 inches.
Friday will be another hot day with highs reaching into the 90s
inland and upper 80s to near 90 along the coast with heat index
values ranging 100-103.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...Hot conditions will continue into
Saturday, then a weak cold front and broad upper troughing over
eastern US will moderate temps Sunday-Monday. Front will
dissipate Tuesday as upper flow returns to zonal, then more
troughing expected Wed-Thu.
Fri night....Scattered to broken line of storms possibly moving
into area early evening ahead of surface front and initial short
wave with upper trough. Activity may persist along coast
overnight with continued short wave energy, and POPs will
reflect higher chances inland early evening, shifting to coast
overnight. Another muggy night with lows mid to upper 70s.
Sat through Mon...No big changes with the forecast as a massive
ridge sets up over the west and a mean trof across the east.
This will be enough to keep daily chances for precipitation in
the forecast. A weak front will drift into the region over the
weekend then dissipate early next week. Mdls show higher
moisture twrd coast with less inland so have higher chc pops
cst...espcly at night. Hot temps into the 90s again inland Sat
ahead of the front then a bit cooler with mainly 80s Sunday thru
Monday as hgts drop. Lows still mainly in the 70s but some
readings around 70 for inland sections.
Wed and Thu...Some timing diff with mdls but appears another
decent short wave will approach/cross mid week and this could
lead to better convective coverage, but given uncertainty kept
pops aob 40 percent. Highs shld cont 85 to 90 with lows in the
70s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through 18Z Friday/...
As of 630 PM Thursday...High confidence for VFR conditions will
dominate the TAF period. Gradients tighten tonight bringing SW
5-10 knots prohibiting the development of fog development. VFR
conditions will continue to prevail Friday with scattered afternoon
showers and thunderstorms.
Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...While VFR will be the prevailing
aviation condition through the long term, there will bouts of
sub VFR conditions in showers/thunderstorms, especially Fri
evening and again Saturday night/Sunday. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.
&&
.MARINE...
Short Term /Through Friday/...
As of 345 pm Thursday...Latest buoy observations are showing SW
winds 5-15 knots and seas 2-4 ft across the waters. Gradient
will begin to tighten this evening as an area of low pressure
moves across the mid-Atlantic states with winds gradually
increasing to around 10-20 KT northern waters and inland rivers
to 20-25 KT south of Oregon Inlet and the Pamlico Sound by
around midnight tonight. Seas will build to 4-7 ft south of
Oregon Inlet and 3-5 ft north late tonight. Small Craft Advisory
remains in effect for the waters south of Oregon Inlet and
Pamlico Sound starting late tonight and continuing through
Saturday.
.Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...Gusty SSW winds will cont Fri night
into Sat ahead of cold front with speeds 15 to 25 kts and some
gusts 20 to 30 kts. SCA will cont thru late Fri night Pamlico
Sound and into Sat night central and srn cstl wtrs. Seas will
build to 5 to 8 feet highest outer central waters. As front gets
closer and stalls Sat night and Sun winds will diminish to less
than 15 kts with dir cont from SW srn tier and becoming
variable to onshore nrn tier. Seas will subside to 3 to 5 feet
late Sat night and 2 to 4 feet Sunday. The front will wash out
Mon-Tue with light SSW winds developing all wtrs Monday and
increasing to 10-15 KT Tuesday. Seas 2 to 4 feet...highest outer
central/srn wtrs.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 4 AM EDT Sunday
for AMZ152-154-156-158.
Small Craft Advisory from midnight tonight to 2 AM EDT
Saturday for AMZ135.
&&
SYNOPSIS...BM
NEAR TERM...TL/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/BMHazardous weather outlook, Jul 6, 8:10 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 810 PM EDT Thu Jul 6 2017 NCZ029-044>047-079>081-090>094-080015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 810 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are expected to reach 100 to 105 degrees Friday afternoon. Scattered showers and thunderstorms are expected across the region Friday and Saturday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-080015- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 810 PM EDT Thu Jul 6 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING From Cape Hatteras South To Surf City... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are expected to reach 100 to 105 degrees Friday afternoon. Scattered showers and thunderstorms are expected across the region Friday and Saturday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 6, 8:09 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 809 PM EDT THU JUL 6 2017 NCZ029-044-080-070045- Beaufort-Martin-Pitt- 809 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT...SOUTH CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES... At 809 PM EDT, a strong thunderstorm was located near Greenville, moving east at 35 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with this storm. Locations impacted include... Greenville, Washington, Winterville, East Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Grimesland and Simpson. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3549 7749 3562 7754 3577 7711 3556 7703 TIME...MOT...LOC 0009Z 249DEG 30KT 3558 7743 Heden
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:09 PM EDT | Special Weather Statement | MHX | Pitt | 36 min |
| Jul 6, 8:42 PM EDT | Special Weather Statement | MHX | Martin, Washington | 48 min |
| Jul 6, 8:49 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 25 min |
| Jul 6, 9:17 PM EDT | Special Weather Statement | MHX | Washington | 43 min |
| Jul 6, 9:25 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 65 min |
| Jul 6, 10:01 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 6, 10:27 PM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 33 min |
| Jul 6, 10:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 6, 11:10 PM EDT | Special Weather Statement | MHX | Dare | 35 min |
| Jul 6, 11:18 PM EDT | Special Marine Warning | MHX | 27 min | |
| Jul 6, 11:38 PM EDT | Special Weather Statement | MHX | Dare | 52 min |
| Jul 6, 11:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 6, 11:50 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 7, 1:30 PM EDT | Heat Advisory | MHX | Duplin | 5 hr |
| Jul 7, 2:51 PM EDT | Special Weather Statement | MHX | Beaufort | 54 min |
| Jul 7, 5:37 PM EDT | Special Weather Statement | MHX | Pamlico | 23 min |
| Jul 7, 6:01 PM EDT | Special Weather Statement | MHX | Beaufort | 44 min |
| Jul 7, 6:21 PM EDT | Special Weather Statement | MHX | Dare | 54 min |
| Jul 7, 7:05 PM EDT | Special Weather Statement | MHX | Pamlico | 55 min |
| Jul 7, 7:09 PM EDT | Special Weather Statement | MHX | Hyde | 66 min |
| Jul 7, 7:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 7, 7:51 PM EDT | Special Weather Statement | MHX | Pamlico | 39 min |
| Jul 7, 7:58 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.